Are the medications you're on behind your loss of interest in sex? Are they making it more difficult for you to reach orgasm? These are tough questions. On one hand, the answer is almost always "yes": So many of the medications we take--including pain meds and sleeping aids--list lower libido as a potential side effect. On the other hand, the answer is also usually "no": In my experience, the meds aren't usually the primary cause.
With one exception. If a patient reports a notable change in her ability to reach orgasm and is taking medication for depression or anxiety, I ask if she's on an SSRI.
The most commonly used antidepressants today, SSRIs--selective serotonin reuptake inhibitors (I know it's a tongue twister)--are very effective in treating depression and anxiety disorders. Unfortunately, they also tend to dampen a woman's ability to experience orgasm.
SSRIs--some of the most commonly prescribed are Prozac (fluoxetine), Paxil (paroxetine), and Zoloft (sertraline)--work by raising levels of serotonin in the brain, enhancing neurotransmission and improving mood. The "selective" part of the name is because SSRIs affect only one type of neurotransmitter--serotonin. But higher serotonin can lead to lower libido--and missing orgasms.
Of course, depression and anxiety all by themselves often lead to reduced interest in sex, so it can be hard to tease out cause and effect. But when a patient tells me she has lost desire or orgasmic function since beginning antidepressants, I often suggest that she consider switching medications.
Other types of antidepressants, like Wellbutrin (buproprion), act on dopamine neurotransmitters and typically have fewer adverse sexual side effects. In fact, studies suggest that increased levels of dopamine in the brain may actually facilitate sexual functions including libido and orgasm.
Sometimes bupropion is prescribed in addition to an SSRI, sometimes as a replacement. Doctors can often try different combinations and dosages until they find the prescription that treats the depression without robbing patients of their orgasms.
If switching isn't an option or if changing the prescription doesn't do the trick, there are other options. Even on SSRIs, a sluggish libido or elusive orgasm will respond to increased lubrication and stimulation.
Dealing with depression is hard. We don't have to make it harder by accepting the loss of an important part of ourselves. If you've struggled with the trade-offs, let us know how it's worked out for you.
Dr. Barb DePree, M.D., has been a gynecologist and women’s health provider for almost 30 years and a menopause care specialist for the past ten.